Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 157, NWS Milwaukee, WI

August 23, 2006Racine County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 23, 2006, 2:39 PM CDT for Racine County, Wisconsin. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2006, 2:39 PM CDT (19:39 UTC)
Expired
Aug 23, 2006, 3:00 PM CDT
In force
21 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Racine County, WI

The radar

The Milwaukee radar (KMKX), 65 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 2:45 PM CDTHAIL 0.752 Ene Caledonia, WILOCATED ON HIGHWAY 32 BETWEEN FOUR AND SIX MILE ROADS AT 245 PM CDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 2:32 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2006-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2006-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 231938
SVRMKX
WIC101-232000-
/O.NEW.KMKX.SV.W.0157.060823T1939Z-060823T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
239 PM CDT WED AUG 23 2006

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RACINE COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 300 PM CDT

* AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WIND POINT...OR ABOUT NEAR OAK CREEK...AND
  MOVING SOUTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORTH
  BAY

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4284 8789 4280 8792 4266 8765 4281 8760

$$

GEHRING
2 follow-up statements
000 
WWUS53 KMKX 231950
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
249 PM CDT WED AUG 23 2006

WIC101-232000-
/O.CON.KMKX.SV.W.0157.000000T0000Z-060823T2000Z/
RACINE WI-
249 PM CDT WED AUG 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR RACINE COUNTY...

AT 247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR WIND POINT...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ON THE SHORE LINE NEAR WIND POINT BY 255 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4284 8789 4280 8792 4266 8765 4281 8760

$$

KAPELA
000 
WWUS53 KMKX 231956
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
255 PM CDT WED AUG 23 2006

WIC101-232003-
/O.EXP.KMKX.SV.W.0157.000000T0000Z-060823T2000Z/
RACINE WI-
255 PM CDT WED AUG 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR RACINE COUNTY EXPIRES AT 300
PM CDT...

THE STORM THAT PROMPTED THE WARNING WAS MOVING OFF SHORE AND EAST OF 
WIND POINT...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE AT 300 
PM CDT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4284 8789 4280 8792 4266 8765 4281 8760

$$

KAPELA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 4:04 AM CDT, 10 hours 35 minutes earlier.

Area forecast discussion, Aug 23, 4:04 AM CDT, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
404 AM CDT WED AUG 23 2006

.DISCUSSION...FORECAST FOCUS ON POTENTIAL FOR SEVERE WX TODAY...THEN
ADDITIONAL PRECIP/THUNDERSTORM CHANCES RIGHT INTO THE WEEKEND.

00Z UA ANALYSIS INDICATING MEAN RIDGE AXIS OVR THE ROCKIES...WITH A
SERIES OF S/W TROFS TAKING SHAPE UPSTREAM. INITIAL S/W CURRENTLY
OVER MANITOBA...WILL BE A LARGE PLAYER IN TODAYS WX...MORE ON THIS
LATER. AT SFC...MSAS INDICATING SFC LOW OVER NRN PLAINS...WITH WARM
FRONT EXTENDING FROM SRN MN SEWD INTO NRN IL. IR IMAGERY/RADAR
MOSAIC AT 07Z SHOWING POTENT MCS ONGOING OVER CNTRAL MINNESOTA IN
REGION OF STRONG WAA/MOISTURE CONVERGENCE.

FOR TODAY...EXPECTING MCS CURRENTLY TO OUR NW TO SLOWLY PROPAGATE
SEWD ALONG STRONG LOW LEVEL THETA-E GRADIENT...AS 40+ KNOT LLJ VEERS
MORE TO THE SOUTHWEST. EXPECTING MCS TO GRADUALLY DISSIPATE AS IT
MOVES INTO SRN WI /DUE TO INGEST OF DRIER AIR/ AND WILL SHADE
HIGHEST POPS OVER NRN/WRN SECTIONS THIS MORNING. BIGGER CONCERN FOR
TODAY WILL BE LATER THIS AFTERNOON...AS GFS/WRF IN GOOD AGREEMENT IN
BRINGING WARM FRONT NWD INTO SRN WI. INCREASING SLY FLOW IN THE WARM
SECTOR TO ADVECT BETTER LOW LEVEL MOISTURE INTO THE AREA...ATTM
PREFER MOS VALUES WHICH INCREASE DWPTS INTO THE MID/UPR 60S AROUND
KMSN...WITH LOW/MID 60S AROUND KMKE (DUE TO MORE OF A SELY FLOW
THERE). MODIFIYING SOUNDING AT 21Z FOR KMSN FOR 80/67 WOULD YIELD
MLCAPE VALUES 1500-2500 J/KG. THIS COMBINED WITH 0-6KM SHEAR VALUES
OF 40-50KTS IN THE AFTERNOON DUE TO MID LEVEL SPEED MAX ASSOCIATED
WITH UPR S/W WILL EASILY BE SUFFICIENT FOR STORM/SUPERCELL
ORGANIZATION. IN ADDITION BOTH GFS/WRF ALSO INDICATING 0-1KM SHEAR
NEAR 20KTS...AS WELL AS A LOOPING HODOGRAPH WITH 0-3KM SRH VALUES
AOA 300 M2/S2...THUS EVEN SOME POTENTIAL FOR TORNADIC STORMS
ASSUMING STORMS CAN INITIATE. FORCING FOR ASCENT NOT INCREDIBLY
STRONG THIS AFTERNOON...HOWEVER MODELS DO SHOW AT LEAST MODERATE
WAA/ISENTROPIC LIFT...SOME 0-2KM MOISTURE CONVERGENCE ALONG WARM
FRONT...AS WELL AS A FAVORED POSITION IN THE RRQ OF UPR JET OVER
LAKE SUPERIOR. THUS...FAIRLY CONFIDENT WE WILL SEE SOME STORMS THIS
AFTERNOON...SO DECIDED TO KEEP LIKELY WORDING IN THE FORECAST.  SPC
SWODY1 KEEPS ENTIRE CWA IN SLIGHT RISK FOR TODAY...AND AS STATED
ABOVE WILL HAVE TO KEEP A VERY CLOSE EYE ON STORM EVOLUTION.

SHOULD SEE SOME LINGERING SHOWERS...AND POSSIBLE STRONG
THUNDERSTORMS THIS EVENING...WITH A GRADUAL DECREASE IN PRECIP
COVERAGE BY MIDNIGHT.

ACTIVE PATTERN TO CONTINUE ON THURSDAY AS SECOND IN A SERIES OF UPR
LEVEL SHORTWAVES TRACKS ACROSS THE NRN PLAINS. CORRESPONDING SFC LOW
TO EJECT EWD...DRAGGING WARM FRONT BACK NORTH ACROSS THE CWA. BETTER
POTENTIAL FOR SHWERS AND STORMS TO OCCUR ACROSS CENTRAL WI...WITH
STRONGER CAPPING SOUTH. SWODY2 KEEPS ENTIRE CWA IN SLIGHT RISK DUE
TO POTENTIAL INSTABILITY AND MDT SHEAR.

FINAL UPPER SHORTWAVE AND ASSOCIATED COLD FRONT TO TRACK ACROSS
REGION ON SATURDAY...WITH ANOTHER CHANCE FOR SHOWERS AND
THUNDERSTORMS. DRIER WX THEN EXPECTED SUNDAY INTO EARLY NEXT WEEK.

TEMPERATURE FORECAST WILL CONTINUE TO BE A ROLLER COAST OVER NEXT
SEVERAL DAYS....HIGHLY PREDICATED ON AMOUNT/DURATION OF CLOUD COVER
ON EACH RESPECTIVE DAY. FRIDAY WOULD APPEAR TO BE THE WARMEST
DAY...AS 850MB TEMPS APPROACH 20C...OTHW GUIDANCE VALUES APPEARED
REASONABLE.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FOWLE
Hazardous weather outlook, Aug 23, 9:15 AM CDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
915 AM CDT WED AUG 23 2006

WIZ046-047-051-052-056>060-062>072-240915-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
915 AM CDT WED AUG 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SOME OF THE STORMS COULD PRODUCE LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN THURSDAY
AFTERNOON INTO THURSDAY NIGHT. MORE THUNDERSTORMS ARE POSSIBLE
FRIDAY AND SATURDAY. SOME OF THESE MAY PRODUCE HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

LMZ643>646-665-240915-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
915 AM CDT WED AUG 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SOME OF THESE COULD PRODUCE LARGE HAIL...HIGH WINDS...AND
ISOLATED WATERSPOUTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN THURSDAY
AFTERNOON INTO THURSDAY NIGHT. MORE THUNDERSTORMS ARE POSSIBLE
FRIDAY AND SATURDAY. SOME OF THESE MAY PRODUCE HEAVY RAINS.

COLLAR

In the hours before

Special weather statement, Aug 23, 2:30 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
230 PM CDT WED AUG 23 2006

WIZ046-047-051-052-056>060-062>072-232030-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
230 PM CDT WED AUG 23 2006

...TORNADO WATCH IN EFFECT UNTIL 10 PM CDT THIS EVENING...

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT THIS EVENING FOR THE
FOLLOWING COUNTIES IN SOUTH CENTRAL AND SOUTHEAST WISCONSIN...
MARQUETTE...GREEN LAKE...FOND DU LAC...SAUK...COLUMBIA...DODGE...
WASHINGTON...OZAUKEE...IOWA...DANE...JEFFERSON...WAUKESHA...
MILWAUKEE...LAFAYETTE...GREEN...ROCK...WALWORTH...RACINE...AND
KENOSHA.

AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AREAS OF SHOWERS AND THUNDERSTORMS ACROSS SAUK...COLUMBIA...
MARQUETTE...AND GREEN LAKE COUNTIES.  THESE STORMS WERE PUSHING TO
THE SOUTHEAST AROUND 30 MPH AND ARE CAPABLE OF GUSTY WINDS TO 40 MPH
WITH PEA SIZED HAIL.

ANOTHER THUNDERSTORM LOCATED ON THE MILWAUKEE/RACINE COUNTY BORDER
WAS HEADED EAST AROUND 30 MPH.  THIS STORM WILL AFFECT PORTIONS OF
SOUTHEAST MILWAUKEE AND NORTHEAST RACINE COUNTIES BY 300 PM CDT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD LATER
THIS AFTERNOON AND EVENING.  ANY STORMS THAT DEVELOP WILL BE CAPABLE
OF PRODUCING DAMAGING WINDS TO 70 MPH...LARGE HAIL TO 2 INCHES IN
DIAMETER...ISOLATED TORNADOES...DAMAGING LIGHTNING AND TORRENTIAL
DOWNPOURS.

STAY TUNED TO WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
POSSIBLE WARNINGS AND STATEMENTS.

BB

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:40 PM CDTSpecial Marine WarningMKX95 min
Aug 23, 3:46 PM CDTSpecial Marine WarningMKX74 min
Aug 23, 3:47 PM CDTSevere Thunderstorm WarningMKXMilwaukee28 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.